Alert archive / Delaware / Special Weather Statements in 2015

Special Weather Statement, NWS Philadelphia/Mount Holly

July 20, 2015Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 20, 2015, 3:32 PM EDT for Sussex County, Delaware. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2015, 3:32 PM EDT (19:32 UTC)
Expired
Jul 20, 2015, 3:45 PM EDT
In force
13 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 46 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1657 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WWUS81 KPHI 201932
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT MON JUL 20 2015
 
DEZ003-004-201945-
DELAWARE BEACHES-INLAND SUSSEX-
332 PM EDT MON JUL 20 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...

AT 331 PM EDT...A STRONG THUNDERSTORM WAS NEAR OCEAN PINES...OR NEAR
OCEAN CITY...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MILLVILLE...OCEAN VIEW AND SOUTH BETHANY. 

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM...AND
THE STORM WILL AFFECT THE BEACHES. FOR YOUR SAFETY...IMMEDIATELY MOVE
OFF THE BEACH AND SEEK SHELTER INDOORS.

LAT...LON 3846 7514 3855 7510 3857 7509 3857 7507
      3856 7506 3854 7505 3845 7505 3845 7514
TIME...MOT...LOC 1931Z 300DEG 11KT 3846 7507 
$$

GAINES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 20, 11:38 AM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 20, 11:38 AM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1138 AM EDT MON JUL 20 2015

.SYNOPSIS...
A WEAKENING FRONTAL BOUNDARY WILL DROP INTO OUR REGION FROM THE
NORTHWEST THROUGH TODAY AND IT SHOULD DISSIPATE. A COLD FRONT IS
EXPECTED TO FOLLOW AND IT SHOULD PASS THROUGH OUR AREA TUESDAY
EVENING. HIGH PRESSURE IS THEN FORECAST TO BUILD ACROSS OUR REGION
FROM THE WEST AND NORTHWEST FOR WEDNESDAY INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RATHER HOT AND HUMID CONDITIONS ONCE AGAIN WITH HEAT ADVISORIES AND
AN EXCESSIVE HEAT WARNING IN PLACE.

THE WATER VAPOR IMAGERY SHOWS AN AREA OF DRY AIR IN THE MID LEVELS
MOVING ACROSS MUCH OF OUR AREA. THE SURFACE DEW POINTS HAVE COME
DOWN A BIT IN SOME AREAS, ALTHOUGH THE EARLIER AREAS THAT HAD A MORE
SUBSTANTIAL DROP HAVE REBOUNDED AGAIN IN THE WAKE OF A SURFACE
TROUGH. THERE SHOULD NOT BE A LOT OF WIND TO MIX THE MUCH DRIER AIR
DOWN TO THE SURFACE, THEREFORE THE ADVISORY AND WARNINGS WILL REMAIN
AS IS.

A WEAKENING FRONT MOVES INTO THE AREA THIS AFTERNOON. THE PRESENCE
OF THIS COMBINED WITH SUBSTANTIAL HEATING SHOULD BE ENOUGH FOR
ISOLATED TO PERHAPS SCATTERED CONVECTION BY LATE THIS AFTERNOON.
THERE DOES NOT APPEAR TO BE ANY WELL DEFINED FORCING MECHANISM,
THEREFORE TERRAIN AND LOCAL AFFECTS WILL PROBABLY BE THE MAIN FOCI
FOR SOME CONVECTION. GIVEN THE PW VALUES ARE AROUND 1.5 INCHES, ANY
CONVECTION WILL HAVE BRIEF PERIODS OF HEAVY RAINFALL.

THE HOURLY GRIDS WERE ADJUSTED BASED ON THE LATEST OBSERVATIONS,
THEN THE LAMP/LAV GUIDANCE WAS BLENDED IN. NO MAJOR CHANGES WERE
MADE TO THE HIGH TEMPERATURES ATTM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
THE WEAK FRONTAL BOUNDARY IS EXPECTED TO STALL OR WASHOUT ACROSS
THE AREA THIS EVENING. ANY ISOLATED SHOWERS AND THUNDERSTORMS
SHOULD DISSIPATE OVERNIGHT AS THE FRONT WASHES OUT. DEW POINTS
SHOULD LOWER INITIALLY BEHIND THE FRONT ACROSS THE WESTERN AREAS,
BUT MAY NOT HAVE A CHANCE TO LOWER ACROSS THE EASTERN HALF OF THE
AREA. THE WESTERN HALF OF THE AREA MAY END UP WITH LOWS IN THE
60S, WHILE THE EASTERN HALF REMAINS IN THE 70S.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE MID LEVEL PATTERN IS EXPECTED TO FEATURE A LOW AROUND JAMES
BAY IN CANADA ON TUESDAY WITH A DEEPENING TROUGH OVER EASTERN
CANADA AND THE NORTHEASTERN STATES. MEANWHILE A RIDGE IS FORECAST
TO BE DEVELOPING OVER THE GREAT PLAINS. THE MID LEVEL PATTERN IS
ANTICIPATED TO AMPLIFY DURING THE MID WEEK PERIOD. THE MID LEVEL
LOW AND THE TROUGH ARE EXPECTED TO MOVE EASTWARD ALLOWING AN
EXTENSION OF THE RIDGE TO BUILD OVER THE GREAT LAKES ON FRIDAY
BEFORE DRIFTING OVER THE NORTHEASTERN STATES FOR SATURDAY. THE
AFFECTS OF THE RIDGE ARE FORECAST TO BE SHORT LIVED WITH ANOTHER
TROUGH ANTICIPATED TO DROP TOWARD OUR REGION FROM THE NORTHWEST ON
SUNDAY.

TUESDAY IS FORECAST TO BE THE FINAL DAY OF THE HEAT WAVE IN OUR
REGION. MAXIMUM TEMPERATURES SHOULD REACH THE LOWER AND MIDDLE
90S, EXCEPT IN THE ELEVATED TERRAIN UP NORTH. A WESTERLY SURFACE
FLOW AHEAD OF A COLD FRONT APPROACHING FROM THE NORTHWEST SHOULD
PREVENT THE SEA BREEZE FRONT FROM MAKING MUCH PROGRESS PAST THE
SURF ZONE AND THE BEACH. AS A RESULT, MAXIMUM TEMPERATURES SHOULD
BE IN THE LOWER 90S AT THE SHORE.

THE WESTERLY FLOW ON TUESDAY IS EXPECTED TO BRING SOME DRYING.
DEW POINT READINGS SHOULD FALL INTO THE 60S FOR TUESDAY AFTERNOON
AND HEAT INDEX VALUES WILL BE JUST ABOUT EQUAL TO THE AIR
TEMPERATURES. THERE SHOULD BE NO NEED TO EXTEND THE EXCESSIVE HEAT
WARNING OR THE HEAT ADVISORY.

A COLD FRONT IS FORECAST TO DROP THROUGH OUR REGION FROM THE
NORTHWEST ON TUESDAY EVENING AND TUESDAY NIGHT. WE WILL CONTINUE
TO MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS AHEAD OF AND WITH
THE BOUNDARY.

HIGH PRESSURE FROM THE WEST AND NORTHWEST IS ANTICIPATED TO BRING
AN END TO THE HOT AND HUMID WEATHER IN OUR REGION. NO
PRECIPITATION IS EXPECTED DURING THE PERIOD FROM WEDNESDAY THROUGH
SATURDAY. DAYTIME HIGHS ARE FORECAST TO BE MAINLY IN THE 80S WITH
OVERNIGHT LOWS MOSTLY IN THE 60S. HIGHS IN THE 70S AND LOWS IN THE
50S ARE ANTICIPATED FOR THE ELEVATED TERRAIN UP NORTH.

THE AREA OF HIGH PRESSURE MAY BEGIN TO LOSE ITS INFLUENCE OVER
OUR WEATHER ON SUNDAY. A MID LEVEL TROUGH APPROACHING FROM THE
NORTHWEST COULD BRING SOME AFTERNOON SHOWERS AND THUNDERSTORMS AT
THAT TIME.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THIS AFTERNOON...VFR. SOME ISOLATED THUNDERSTORMS ARE POSSIBLE BY
LATE IN THE DAY, HOWEVER GIVEN THE LOW COVERAGE ANTICIPATED A
MENTION IS NOT INCLUDED IN THE TAFS. NORTHWESTERLY WINDS 5-10 KNOTS,
BECOMING WEST TO SOUTHWEST.

TONIGHT...AN ISOLATED EVENING SHOWER OR THUNDERSTORM, OTHERWISE VFR
OVERALL. THERE COULD BE SOME LOCAL MVFR FOG/HAZE LATE MAINLY AT AND
AROUND KMIV TO KACY. LIGHT WEST TO SOUTHWEST WINDS, BECOMING LIGHT
AND VARIABLE AT MOST TERMINALS.

TUESDAY...LOCAL EARLY MORNING HAZE/FOG POSSIBLE, OTHERWISE VFR. SOME
MAINLY AFTERNOON ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
SHOULD DEVELOP. WEST TO SOUTHWEST WINDS INCREASING UP TO 10 KNOTS.

OUTLOOK...
TUESDAY EVENING...MAINLY VFR. A CHANCE OF SHOWERS AND THUNDERSTORMS.

TUESDAY NIGHT THROUGH FRIDAY...MAINLY VFR.

&&

.MARINE...
SUB-SMALL CRAFT CONDITIONS CONTINUE ACROSS THE WATERS TODAY INTO
TONIGHT, ALTHOUGH WINDS MAY GUST AROUND 20 KNOTS AT TIMES.

OUTLOOK...
TUESDAY THROUGH FRIDAY...NO MARINE HEADLINES ARE ANTICIPATED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ060>062-101-
     103-105.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ070-
     071-102-104-106.
NJ...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NJZ007>010-012-
     013-016-020>023-027.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR NJZ015-
     017>019.
DE...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DEZ002-003.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR DEZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ008-012-015-
     019-020.
MARINE...NONE.

&&

SYNOPSIS...IOVINO
NEAR TERM...GORSE
SHORT TERM...ROBERTSON
LONG TERM...IOVINO
AVIATION...GORSE/IOVINO
MARINE...IOVINO/ROBERTSON
Hazardous weather outlook, Jul 20, 3:25 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 AM EDT MON JUL 20 2015

NJZ001-PAZ054-055-210730-
SUSSEX-CARBON-MONROE-
325 AM EDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ008-012-015-019-020-NJZ007>010-012-013-016-020>023-027-
PAZ060>062-101-103-105-210730-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-WARREN-
MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-SALEM-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
325 AM EDT MON JUL 20 2015

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-210730-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
325 AM EDT MON JUL 20 2015

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-210730-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
325 AM EDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-210730-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
325 AM EDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 3:32 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT MON JUL 20 2015

DEZ003-004-201945-
DELAWARE BEACHES-INLAND SUSSEX-
332 PM EDT MON JUL 20 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...

AT 331 PM EDT...A STRONG THUNDERSTORM WAS NEAR OCEAN PINES...OR NEAR
OCEAN CITY...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MILLVILLE...OCEAN VIEW AND SOUTH BETHANY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM...AND
THE STORM WILL AFFECT THE BEACHES. FOR YOUR SAFETY...IMMEDIATELY MOVE
OFF THE BEACH AND SEEK SHELTER INDOORS.

LAT...LON 3846 7514 3855 7510 3857 7509 3857 7507
      3856 7506 3854 7505 3845 7505 3845 7514
TIME...MOT...LOC 1931Z 300DEG 11KT 3846 7507

GAINES

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:42 PM EDTSpecial Marine WarningPHI33 min
Jul 20, 3:21 PM EDTAreal Flood AdvisoryPHISussex3 hr
Jul 20, 4:00 PM EDTFlash Flood WarningPHISussex3 hr

Nearby

Special Weather Statements in Delaware, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.